Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 5, 2016, 5:01 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 5:01 PM CDT (22:01 UTC)
- Expired
- Jul 5, 2016, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:25 PM CDT | TSTM WND DMG | 4 Ene Six Mile Lake, MN | LOTS OF TREES DOWN ON HIGHWAY 2 BETWEEN MILE MARKER 145 AND MILE MARKER 157. |
| Jul 5, 5:25 PM CDT | HAIL 0.88 | 7 Nnw Ball Club, MN | LARGEST HAIL WAS NICKEL SIZE. 2 MINUTE DURATION. |
| Jul 5, 5:28 PM CDT | TSTM WND DMG | 7 Nnw Ball Club, MN | COUPLE OF 8 TO 10 INCH DIAMETER TREES DOWN. POWER OUT. |
| Jul 5, 5:45 PM CDT | TSTM WND GST 70 | 1 E Zemple, MN | ESTIMATED 70 MPH WIND GUSTS. LOTS OF TREES DOWN ACROSS COUNTY ROADS IN AND NEAR DEER RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
360
WUUS53 KDLH 052201
SVRDLH
MNC021-061-052245-
/O.NEW.KDLH.SV.W.0085.160705T2201Z-160705T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
501 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHWESTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 545 PM CDT
* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHWEST OF LAKE WINNIBIGOSHISH...OR 20 MILES EAST OF BEMIDJI...
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. SEVERAL TREES WERE BLOWN DOWN AND BOATS
OVER TURNED ON LAKE BEMIDJI AS THIS STORM MOVED ACROSS
THE BEMIDJI AREA BETWEE 445 AND 455 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DEER RIVER...MARCELL...BIGFORK...BENA...SQUAW LAKE...ZEMPLE...OSLUND...
INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING LAKE...CASS LAKE...
BOWSTRING...SAND LAKE...MAX...WIRT...CUT FOOT SIOUX LAKE...SCHLEY...DIXON
LAKE AND BALL CLUB LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR ANY OF THE AREA LAKES...GET AWAY FROM THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
&&
LAT...LON 4741 9467 4741 9442 4743 9442 4747 9441
4769 9442 4779 9366 4731 9370 4730 9466
4732 9467
TIME...MOT...LOC 2158Z 265DEG 45KT 4751 9444
HAIL...<.75IN
WIND...60MPH
$$
MILLER2 follow-up statements
780
WWUS53 KDLH 052212
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT TUE JUL 5 2016
MNC021-061-052245-
/O.CON.KDLH.SV.W.0085.000000T0000Z-160705T2245Z/
CASS MN-ITASCA MN-
512 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CASS AND NORTHWESTERN ITASCA COUNTIES...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE WESTERN
SIDE OF LAKE WINNIBIGOSHISH...OR 29 MILES NORTHEAST OF
WALKER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEER RIVER...MARCELL...BENA...SQUAW
LAKE...OSLUND...INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING
LAKE...BOWSTRING...SAND LAKE...MAX...DIXON LAKE...BOWSTRING
LAKE...AND PORTAGE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES AND SEEK SAFE SHELTER ON SHORE
IMMEDIATELY! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4741 9442 4743 9442 4747 9441 4765 9441
4775 9367 4731 9370 4730 9450
TIME...MOT...LOC 2210Z 268DEG 44KT 4745 9422
HAIL...0.75IN
WIND...60MPH
$$
MILLER509
WWUS53 KDLH 052222
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT TUE JUL 5 2016
MNC021-061-052245-
/O.CON.KDLH.SV.W.0085.000000T0000Z-160705T2245Z/
CASS MN-ITASCA MN-
522 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CASS AND WEST CENTRAL ITASCA COUNTIES...
AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INGER...OR 29
MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE... DEER RIVER...MARCELL...BENA...SQUAW
LAKE...INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING
LAKE...BOWSTRING...SAND LAKE...MAX... BALL CLUB LAKE...CUT FOOT
SIOUX LAKE...SIX MILE LAKE AND JESSIE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING. STAY AWAY FROM TREES...IF POSSIBLE.
&&
LAT...LON 4766 9422 4770 9368 4731 9370 4730 9439
4746 9428
TIME...MOT...LOC 2220Z 266DEG 44KT 4746 9405
HAIL...0.75IN
WIND...60MPH
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 5, 3:50 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Duluth MN 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 5 2016 At 330 PM, skies were mostly cloudy across northeast Minnesota, while it was mostly sunny across northwest Wisconsin and portions of far northeast Minnesota. Temperatures were generally in the 80s, with the highest temps at 3 pm being 88 degrees. Two Harbors had the highest heat index value in our CWA at 94 degrees. The main focus for tonight will be the potential for severe thunderstorms. Ongoing severe thunderstorms over west central Minnesota at this time. The consensus of the CAM's has been to continue development in this area, with discrete cells gradually morphing into a squall line that will push eastward across central Minnesota. A tornado watch was recently issued for areas just south of our southwest, and we may see another watch issued for points east and potentially a bit north yet this afternoon or early evening. The chances are increasing for a big wind event, especially south of our CWA, but possibly including portions of our southern CWA. Other showers and thunderstorms will develop across the remainder of northeastern Minnesota, and there could potentially be some isolated severe storms. The showers and thunderstorms will then move east out of the area as the night wears on, leaving a bit of a reprieve on Wednesday. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 5 2016 By Wednesday the northland will be in a short lull between systems until another Central Plains low develops and moves toward the area. First low, the upper level pattern will become more amplified with the British Columbia trof digging into the pacific northwest then scoot along the international border through the rest of the week. In the meantime, a warm frontal boundary will set up across Missouri Wednesday night then it will push north and into MN and WI Thursday. With strong warm air advection across the front, there will be an increasing chance of rain late Wednesday night and Thursday. By Thursday Night and Friday we are seeing a couple different solutions at the surface with the NAM bring the warm front north through northern WI and into the Arrowhead while the GFS and ECMWF are more progressive with the system and swing it straight east and over Lake Michigan by Friday afternoon. Based on the fairly progressive upper air pattern, think leaning toward the latter two. However, with the sfc low over Lake Michigan and the upper low over MN the northland will still be in some good cyclonic flow. This will keep the chances of rain going until later Friday night and Saturday. A ridge of high pressure will bring a relatively dry weekend, then back to rain chances early in the next work week as another closed upper low advances from the west. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue Jul 5 2016 VFR conditions will prevail across the region this afternoon, but thunderstorms will develop across northern MN later this afternoon ahead of a very strong cold front. The storms will then move into northern WI early this evening. Some of the storms could cause widespread dangerously strong winds and hail. There could be some light fog early in the morning after the storms move out. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 81 59 66 / 50 0 10 30 INL 55 81 56 77 / 40 10 10 50 BRD 59 81 61 76 / 50 10 30 60 HYR 62 82 59 78 / 70 10 10 50 ASX 61 82 58 72 / 70 10 0 40 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...CLC AVIATION...clc
Hazardous weather outlook, Jul 5, 1:20 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 120 PM CDT TUE JUL 5 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE MULTIPLE THUNDERSTORMS OCCUR. THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON. LSZ121-140>148-061145- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 4:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016
MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...
AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472
MILLERThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:00 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 4, 10:21 PM CDT | Special Weather Statement | DLH | 24 min | |
| Jul 4, 10:42 PM CDT | Special Weather Statement | DLH | 33 min | |
| Jul 4, 11:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 4, 11:23 PM CDT | Special Weather Statement | DLH | 37 min | |
| Jul 4, 11:50 PM CDT | Special Weather Statement | DLH | Lake | 25 min |
| Jul 5, 12:14 AM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jul 5, 12:33 AM CDT | Special Weather Statement | DLH | Cook | 27 min |
| Jul 5, 12:53 AM CDT | Special Weather Statement | DLH | Cook | 37 min |
| Jul 5, 4:45 PM CDT | Special Weather Statement | DLH | 15 min | |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 38 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 45 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.